Police and fire personnel kept busy Thursday responding to at least 10 possible synthetic marijuana overdose calls throughout the day, according to New London fire officials.
A majority of the cases happened in the area of Bank Street, Montauk Avenue and Hobron Street, according to New London Fire Battalion Chief Edward Sargent.
The first call came in around 8 a.m. on Thursday. Not all persons were transported to the hospital, but at least four people admitted to using K2, Sargent said.
Many of the patients were homeless, Sargent added.
Sargent said he’s not sure why a spike in overdoses happens. He’s not sure if there’s a batch of K2 that’s more potent than others because it’s difficult to track down the product.
The synthetic marijuana is made of herbs or leafy materials, "sprayed with lab-synthesized liquid chemicals to mimic the effect of tetrahydrocannabinol (THC)," according to police in a news release.
It can cause rapid heart rate, vomiting, agitation, profuse sweating, confusion, hallucinations and paranoia. It can also reduce blood supply to the heart, cause kidney damage and seizures or raise blood pressure, police said in the news release.
Acting New London Police Chief Peter Reichard said there tend to be K2 spikes in the warmer months.
Of the patients seen in the last 24 hours, some were unconscious, others passed out but were conscious by the time responders arrived, and some had seizures, said Ron Kersey, EMS and Emergency Management Coordinator for L+M Hospital.
One thing paramedics worry about when dealing with patients who are possibly overdosing from K2 is that they can become unruly and/or violent, Kersey said, adding no staff nor EMS responders were injured Thursday.
Additionally, there were several possible K2 overdose cases Wednesday, Kersey added.
"I think we’re dealing with the unknown. We don’t know how it’s produced, what it’s produced with, how the patient’s going to react to it. In the worst cases, we do see violent behavior we do have to deal with and I think that’s what everyone’s prepared for, Kersey said.
Firefighters also responded to one call for a possible heroin overdose Thursday, Sargent said. That’s in addition to three opioid overdoses Monday that were also suspected heroin cases, he said.